Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community


    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up


All communities will be placed in read-only mode (you will be able to see and search for posts but not start or reply to discussions) as we conduct maintenance. We will make another announcement when posting is re-opened. Thank you for your continued support and patience, and if you have any further questions, please email

Yours in health,
WebMD Community Management

Includes Expert Content
Optic Neuritis
mmthlvr posted:
I was having problems with my right eye & found out it's ON. This is the 1st time I've had this. My question is can it occur in both eyes? It's been a week since it started & now I'm having problems(worse) with my left eye. I was suppose to start Solumedrol but there haas been a problem with my insurance.

Another questions can it come & go? It may last several hours, clear up & then come back. Any help would be appreciated:-)
hackwriter responded:

Yes, optic neuritis can occur in both eyes, can come and go, and can develop at any time during the disease course. Call your doctor right away and report the changes.

icelander1 responded:
Hi Tammy, While optic neuritis may be one of the common symptoms of MS, still a big deal that needs to be treated appropriately. It ca affect both eyes, it can recur often and it often HURTS. Make sure you talk to your neurologist about this if you have not done so yet. My first symptom of MS was ON in my right eye. Now, after numerous 'repeat performances', I am legally blind in that eye. the left eye has become a target in recent years and, after numerous attacks, I have marginal vision in that eye. The good side? My MS pretty much leaves the rest of me alone. Seems to just like my optic nerves. I am not trying to make you nervous-I have had MS For nearly 2 1/2 decades- just don't be complaisant about your condition.
mmthlvr replied to icelander1's response:
Thanks, I'm hoping to get my solumedrol tomorrow. I'm going to be starting a monthly steroid pulse:0 & I'm switching from Copaxone to Avonex. What are you guys Taking?
puissance replied to mmthlvr's response:
Hi Tammy
have you had pain in your eyes.I had ON and no pain what so ever and didnt take any form of drug .It cleared up in 8 weeks.I got it again about 4mths later in the other eye and it lasted four 4 weeks again no pain.Did you have problems with the copaxone?As i was on copaxone now on Avonex for over a year now and not enjoying the injection or the symptoms that go with .Hope you are finding it ok
Kind regards
mmthlvr replied to puissance's response:
I'm not going to treat it next time. I did a 1day pulse, 1gram sloumedral, & it was way worse then ON. I have no problems with Copaxone but the MS is progressing:(. I will try Avonex but I'm not going to work all week & be sick all weekend, I'll take my chances. Hopefully I'll adjust, if not-OH WELL.
icelander1 replied to mmthlvr's response:
Hope you are doing better. I was on Copaxone for a dozen years. Just switched to Tysabri. Best.
Anon_31384 responded:
I am going through insurance issues for Ampyra and Betaseron.
I am sorry about the Optic Neuritis I have had it in both eyes separately a few years back. It only occurs for me when I have eaten one of my severely allergic events of Nuts, Shellfish and Bee stings. When I avoid these items, I have no issue. The only meds that worked to restore for me was Solu-medrol IV and prednisone taper. It took over 5 days for my vision to return. Back in 2003 Solu-medrol was handled by a new pharmacy and ingredients were changed. The nurse came to do my IV said she had over 4 MS patients have an allergic reaction if I do get to hospital. Twenty minutes after she had gone my lips, nose and eyes swelled. I had to go to hospital they gave me a strong antihistamine and I woke up 2hrs later fine. Now, I cannot use that med again and go with prednisone where full vision did not return. I have a new neurologist now and we use other meds. This is the scary side of MS for most of us next to having parts go numb. Please stay strong, listen to doctors, and take the support of those who care. Good Luck Cactibabe
lovesweinerdogs responded:
My bouts of optic neuritis were all in the right eye up until this last week-first time I've had it in both eyes. This sucks-the pain itself is not that intense, but they both feel like they're too large for the eye socket and I have discomfort when moving the eyes back and forth.

Thank you all for responding to mmthlvr-you've helped many of us also!

Much love!
Jeffrey A Rumbaugh, MD, PhD replied to lovesweinerdogs's response:
There are a lot of issues in this thread to discuss. Optic neuritis can occur in both eyes, but it is unusual to occur in both eyes at the same time. When unusual things happen, it doesn't make the diagnosis wrong, but you need to wonder. It would be extremely unusual for symptoms of ON to come and go so rapidly on the order of hours.

ON typically should be treated with IV Solumedrol. This treatment does NOT alter the long term outcome, it only speeds the recovery. In other words, if your vision is going to recover to 95% of its original baseline, it will get to that same place with or without Solumedrol, but it might get there in 2 weeks with Solumedrol and 6 weeks without Solumedrol. Oral prednisone is NOT recommended for acute attacks of optic neuritis. The same study that found IV Solumedrol helps speed recovery found that oral prednisone makes ON worse. We do not understand why this would be the case, but, based on this study, we avoid oral prednisone in ON. Monthly steroid pulses are NOT recommended because they do not alter the long term outcome of multiple sclerosis.

There are some fairly decent studies showing that sometimes people can fail Copaxone and do well on interferon, or vice versa. So, Avonex may help. But, Copaxone, Rebif and Betaseron are all stronger than Avonex, so a switch to Rebif or Betaseron might make more sense.

If your MS effects only your optic nerves (and maybe your spinal cord) but leaves your brain alone, you should be tested for another condition called NMO.

Featuring Experts

Stephanie knows multiple sclerosis as a patient and as a nurse. Stephanie was diagnosed with multiple sclerosis in 2013. Shortly after being diagnosed...More

Helpful Tips

Hi whitefrazier - I live in OH, it took me over 2 years and 3 tries. The last try I obtained an Attorney. My age was 40-42. There is a ... More
Was this Helpful?
1 of 1 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.